Nebraska, 2023

Hail in Nebraska, July 18, 2023

July 18, 2023 · NWS LBF · 2 events in 2 counties and zones

Thunderstorm clusters, including some supercells, moved southeast across portions of north central Nebraska during the early morning hours of July 18. Some hail was significantly severe, measuring over 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorm clusters, including some supercells, moved southeast across portions of north central Nebraska during the early morning hours of July 18. Some hail was significantly severe, measuring over 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 2:35 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 18, 2:35 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
335 AM CDT Tue Jul 18 2023

.SYNOPSIS...
Issued at 331 AM CDT Tue Jul 18 2023

Key Messages:

- Showers and thunderstorms linger across north central Nebraska through
  late this morning, though the threat for severe weather appears
  low.

- Additional thunderstorms move off the high terrain of Wyoming
  this afternoon, impacting portions of western Nebraska by late
  evening.

- Thunderstorm chances linger nearly each day through Friday, with
  at least some threat for severe weather persisting.

- Drier conditions prevail into the weekend along with warming temperatures
  and a low confidence chance for the first triple digit heat of
  the Summer.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 331 AM CDT Tue Jul 18 2023

Ongoing precipitation shield from earlier mesoscale convective
system will persist across north central Nebraska for a few more
hours this morning before shifting eastward into eastern Nebraska.
Continued convection initiation is anticipated on the western
periphery of the trailing stratiform, as a southerly low level jet
interacts with the residual cold pool. This will keep at least
isolated to scattered thunderstorm coverage across north central
Nebraska into late this morning, before the LLJ begins to veer.
All convection should exit the area by early this afternoon. Can't
rule out a stronger storm or two in the trailing convection with
hail, as strong deep layer wind shear persists. An ample reservoir
of MUCAPE remains across portions of western and southwest
Nebraska as well, with values ~2500-3000 J/kg. This should help to
sustain updrafts through the morning hours, though confidence in
anything other than a couple stronger storms is low.

By this afternoon, an upper level trough axis will begin to
translate eastward across the northern Plains, crossing the area
this evening. At the surface, a weak front will begin to slide
eastward into the Panhandle by late afternoon, with a broad surface
low over the Dakotas. This surface boundary will promote at least
scattered thunderstorm initiation across the high terrain of
eastern WY this afternoon, which will progress eastward into
western Nebraska late this evening. With the persistently strong
northwest flow continuing aloft, long and straight hodographs
suggest a renewed threat for large hail. Lapse rates remain steep
aloft, and ample deep layer instability will be in place across
the area today. Damaging winds appear possible at least initially,
though with a later arrival of storms (near and after sunset)
confidence in how surface based they remain becomes lower
confidence. This is especially true with eastward extent towards
HWY 83, with warmer mid- level temperatures keeping a stout cap in
place. This could lead to a lesser wind threat as storms push
through the area, though a hail threat would persist should
updrafts remain at least semi-discrete. Storms begin to wane
across southwest Nebraska through midnight.

An additional round of convection is possible into Wednesday morning
as a surface cold front begins to slide into the area. Again, hail
looks to be a threat with any sustained updrafts as deep layer shear
and ample elevated instability persist. This activity looks to push
out of the area through late morning, with yet another round of
storms along the surface front by late afternoon. A very favorable
environment looks to exist ahead of the front by late afternoon,
with long and straight hodographs along with strong instability.
However, recent guidance suggests the front will largely be south
of the area by early evening, with a limited window of concern for
convection. This would also limit areal coverage to areas near
and south of I- 80, though confidence remains low for now. Trends
will need to be monitored, as a slower progression in the front
would likely lead to a more widespread threat for strong to severe
storms Wednesday evening.

.LONG TERM...(Wednesday night through Monday)
Issued at 331 AM CDT Tue Jul 18 2023

The active regime persists into Thursday and Friday as northwesterly
flow continues aloft. At least some severe potential will exist each
day, though confidence wanes with the exact threat being driven by
mesoscale influences each day.

By Saturday, the upper level ridge will begin to amplify across the
western CONUS and gradually translate eastward. This will lead to
increasing subsidence aloft as heights rise, and should being a
period of drier conditions. Temperatures also look to be on the rise
by late weekend and into early next week, as the upper ridge axis
begins to approach the area. H5 heights approach and exceed the 90th
percentile by early next week as the upper ridge centers over
western Kansas. Strong warm advection in the low levels sends H85
temperatures soaring to near the 90th percentile climo as well. This
all points towards the warmest stretch we've seen this Summer
locally. If antecedent conditions were drier, believe triple
digit heat would be likely across the area early next week.
However, with ample moisture in the lead up to this warm stretch,
low level moisture may remain elevated enough to avoid widespread
highs in the lower 100s. The more likely scenario is highs in the
middle to upper 90s, though cannot totally rule out a few locales
reaching the triple digits. That said, this is also a potential
issue, with higher dewpoints combining with temperatures in the
middle to upper 90s leading to possible heat concerns. In fact,
heat index values look to climb into the upper 90s early next
week, with an increasing threat for heat related illnesses. This
is especially true given the more mild nature of the Summer across
the area thus far, with even a general lack of 90 degree days
compared to climo. This will need to be monitored closely, and
those with outdoor interests should prepare for the first real
taste of Summer heat and humidity early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1226 AM CDT Tue Jul 18 2023

The ongoing thunderstorm complex across wrn and ncntl Nebraska is
expected to continue moving east and exit wrn Nebraska by 09z but
linger across ncntl Nebraska affecting areas east of highway 83
until around 15z.

MVFR/IFR ceilings are expected to develop across wrn and ncntl
Nebraska affecting areas west of highway 183. The flight concern
is expected to last 09z-18z this morning.

The next chance of thunderstorms will be this evening...00z-06z,
affecting areas of wrn Nebraska, generally west of highway 83.
Storm coverage is expected to be isolated to scattered.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...CDC
Hazardous weather outlook, Jul 18, 2:11 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 AM CDT Tue Jul 18 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-190815-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 AM CDT Tue Jul 18 2023 /211 AM MDT Tue Jul 18 2023/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely this morning across north
central Nebraska and this evening across western Nebraska. The
risk of severe weather is marginal in both areas which implies
isolated severe storms are possible. The hazards are large hail
and wind damage with any storms which become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday. Although the
risk of severe weather is low, an isolated severe storm may
develop. Large hail and wind damage are the severe weather
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 11:31 PM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
1231 AM CDT Tue Jul 18 2023

NEZ038-180615-
Custer NE-
1231 AM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southern Custer
County through 115 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Oconto, or 23 miles southwest of Broken Bow, moving
east-southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oconto, Buckeye, Block Hill Basin, Pressey State Wildlife Management
Area, Burr Oak, Lodi, Intersection of Highway 183 and Cumro Road and
Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 84.
 Highway 2 between mile markers 306 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10012 4128 10007 4120 9920 4105 9921
TIME...MOT...LOC 0530Z 285DEG 37KT 4114 9994

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Buttler
Special weather statement, Jul 18, 1:36 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
236 AM CDT Tue Jul 18 2023

NEZ038-180815-
Custer NE-
236 AM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern Custer
County through 315 AM CDT...

At 236 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Arnold, or 18 miles east of Stapleton, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merna, Anselmo, Victoria Springs State Recreation Area and Pleasant
Hill.

This includes the following highways...
 Highway 2 between mile markers 256 and 273.
 Highway 92 between mile markers 254 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 10024 4168 10025 4163 9965 4137 9973
TIME...MOT...LOC 0736Z 281DEG 22KT 4158 10019

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 18, 2:15 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
315 AM CDT Tue Jul 18 2023

NEZ038-180900-
Custer NE-
315 AM CDT Tue Jul 18 2023

...Strong thunderstorms will impact portions of northeastern Custer
County through 400 AM CDT...

At 314 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Anselmo to near Broken
Bow. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Sargent, Merna, Anselmo, Comstock, Berwyn, Victoria
Springs State Recreation Area, Weissert, Westerville, Lillian, Round
Valley, Walworth, Arcadia Diversion Dam State Wildlife Management
Area, Wescott, Big Oak Canyon, Divide Hill and Gates.

This includes the following highways...
 Highway 183 between mile markers 92 and 121.
 Highway 2 between mile markers 248 and 292.
 Highway 92 between mile markers 271 and 273, and near mile marker
308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4137 9971 4173 10006 4173 9929 4157 9921
      4140 9921 4139 9920 4127 9920
TIME...MOT...LOC 0814Z 287DEG 39KT 4169 9995 4141 9968

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 18, 3:26 AM CST, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
426 AM CDT Tue Jul 18 2023

NEZ005-006-008-181015-
Brown NE-Eastern Cherry NE-Keya Paha NE-
426 AM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of east central Cherry,
northern Brown and southwestern Keya Paha Counties through 515 AM
CDT...

At 426 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Norden, or 17 miles southeast of Valentine, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wood Lake, Keller Park State Recreation Area, Thomas Creek State
Wildlife Management Area, Bobcat State Wildlife Management Area, Pine
Glen State Wildlife Refuge, Antelope Peak, Meadville and North River
Trail.

This includes the following highways...
 Highway 183 between mile markers 196 and 211.
 Highway 20 between mile markers 211 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4262 10040 4280 10039 4279 9968 4256 9969
TIME...MOT...LOC 0926Z 273DEG 38KT 4271 10029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 18, 3:51 AM CST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 AM CDT Tue Jul 18 2023

NEZ008-181030-
Brown NE-
451 AM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of central Brown County
through 530 AM CDT...

At 451 AM CDT, Doppler radar was tracking a strong thunderstorm over
Johnstown, or 10 miles west of Ainsworth, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ainsworth, Long Pine and Johnstown.

This includes the following highways...
 Highway 183 between mile markers 194 and 195.
 Highway 20 between mile markers 227 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4254 10017 4260 10017 4256 9969 4235 9969
TIME...MOT...LOC 0951Z 278DEG 35KT 4257 10007

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 18, 3:57 AM CST, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
457 AM CDT Tue Jul 18 2023

NEZ008-009-026-027-181045-
Brown NE-Loup NE-Rock NE-Blaine NE-
457 AM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southwestern Rock,
northwestern Loup, southeastern Brown and northeastern Blaine
Counties through 545 AM CDT...

At 456 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Elsmere, or 13 miles northwest of Brewster, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rose and Fox Bayou.

This includes Highway 183 between mile markers 139 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4209 10009 4221 10008 4217 9932 4186 9946
TIME...MOT...LOC 0956Z 278DEG 31KT 4211 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC

The radar

The North Platte radar (KLNX), 61 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
July 18, 4:08 AM CST
Where
Brown County, 30.29 mi SSW of Long Pine
Measured
2.25 in hail
Reported by
Public
Coordinates
42.110, -99.870

Public reported hail measuring 2.25 inches in diameter lasting approximately five minutes north of Brewster.

Hail, Garfield

When
July 18, 5:15 AM CST
Where
Garfield County, 2.17 mi WSW of Burwell
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.770, -99.170

A cooperative weather observer near Burwell reported three separate rounds of hail. The largest occurred around 515 AM CST and measured up to half dollar size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120952, 1120953.